PEG Allergy and COVID-19

Are you an allergy patient? Are you worried about the effects of COVID-19 on your condition? You’re not alone. With the current pandemic that doesn’t seem to be going away, many people are facing unprecedented circumstances, and one area that is particularly vulnerable includes PEG allergies. But don’t panic – understanding what PEG allergy is, how it relates to COVID-19 and some tips to help manage your symptoms can make life easier during these challenging times. Read on for all the essential information you need to know about managing a PEG allergy in this time of crisis.

Sellaturay P, Nasser S, Ewan P. Polyethylene Glycol-Induced Systemic Allergic Reactions (Anaphylaxis). J Allergy Clin Immunol Pract. 2021 Feb;9(2):670-675. doi: 10.1016/j.jaip.2020.09.029. Epub 2020 Oct 1. PMID: 33011299.

Polyethylene glycols (PEGs) or macrogols are hydrophilic polymers found in everyday products such as foods, cosmetics, and medications. We’re all exposed to PEG everyday, and we may have already become sensitized to it after receiving any of the COVID vaccines. The authors present 5 cases of confirmed PEG allergy, which to our knowledge is the largest case series to date. (this tells you how rare this allergy is!) Four of the 5 cases developed anaphylaxis to medications containing PEGs, with 1 near-fatal case resulting in cardiac arrest. Skin tests were undertaken to the index medications and to PEGs of different molecular weights. Three were confirmed with positive skin prick test result to PEG, 1 confirmed with a positive intradermal test result, and 1 confirmed after positive oral challenge. Two patients developed anaphylaxis following intradermal test to PEG and 1 a systemic allergic reaction (without hypotension or respiratory distress) following PEG skin prick tests. Before diagnosis, all 5 patients were mislabeled as allergic to multiple medications and their clinical management had become increasingly challenging. An algorithm is proposed to safely investigate suspected PEG allergy, with guidance on PEG molecular weights and skin test dilutions to minimize the risk of systemic allergic reaction. Investigation carries considerable risk without knowledge and informed planning so should only be conducted in a specialist drug allergy center. Take home point: PEG allergy can cause dangerous anaphylaxis if you have an allergy and please be careful how you test and challenge to this ubiquitous substance.

Cox F, Khalib K, Conlon N. PEG That Reaction: A Case Series of Allergy to Polyethylene Glycol. J Clin Pharmacol. 2021 Jun;61(6):832-835. doi: 10.1002/jcph.1824. Epub 2021 Feb 28. PMID: 33543766; PMCID: PMC8014770.

Polyethylene glycol (PEG), also known as macrogol, is an excipient in numerous medications, health care products, cosmetics, and foods. It acts as an inert bulking, or stabilizing, agent. Despite its ubiquity, including in 2 of the newly launched vaccines against SARS-CoV-2, awareness of PEG allergy remains low. This is how PEG allergy is tied to COVID-19; it’s used in the vaccines to stabilize the product. We present 6 cases of acute hypersensitivity to PEG. Accurate diagnoses in these cases posed a challenge, and although the triggering agents differed, PEG was demonstrated as the common culprit. All cases were female, with a mean age of 36.4 years. Four patients were originally suspected to have nonsteroid anti-inflammatory drug allergy, and 2 had a history of chronic spontaneous urticaria and angioedema. Especially with PEG allergy, you can be fooled by suspected the wrong allergen or thinking the reaction is “idiopathic” Biphasic allergic reactions featured prominently in this case series. Diagnosis relies on a high index of suspicion leading to a focused clinical history, supported by skin tests with PEG solutions to demonstrate sensitization. Very helpful that skin testing does exist to establish this diagnosis. This case series highlights important clinical features of this rare, potentially serious, and increasingly recognized excipient allergy. Take home point: Skin testing is available for PEG allergy and should be used to make the final diagnosis.

McSweeney MD, Mohan M, Commins SP, Lai SK. Anaphylaxis to Pfizer/BioNTech mRNA COVID-19 Vaccine in a Patient With Clinically Confirmed PEG Allergy. Front Allergy. 2021 Sep 29;2:715844. doi: 10.3389/falgy.2021.715844. PMID: 35387046; PMCID: PMC8974707.

Although allergic responses to the mRNA COVID-19 vaccines are rare, recent reports have suggested that a small number of individuals with allergy to polyethylene glycol (PEG), a component of the mRNA lipid nanoshell, may be at increased risk of anaphylaxis following vaccination. In this report, we describe a case of a patient who received an mRNA COVID-19 vaccine, experienced anaphylaxis, and was subsequently confirmed to have anti-PEG allergy by skin prick testing. The patient had previously noticed urticaria after handling PEG powder for their occupation and had a history of severe allergic response to multiple other allergens. Importantly, as many as 70% of people possess detectable levels of anti-PEG antibodies, indicating that the detection of such antibodies does not imply high risk for an anaphylactic response to vaccination. As with any “allergy”, having a positive test does not necessarily mean you’ll have anaphylaxis; but buyer beware! Testing can often include a challenge to prove an allergic reaction in addition to skin testing or blood work. However, in people with pre-existing anti-PEG antibodies, the administration of PEGylated liposomes may induce higher levels of antibodies, which may cause accelerated clearance of other PEGylated therapeutics a patient may be receiving. It is important to improve awareness of PEG allergy among patients and clinicians. Take home point: PEG allergy is real but a rare cause of anaphylaxis after vaccination with COVID-19.

PEG is a common filler in many medications and is also found in COVID-19 vaccinations. Anaphylaxis, which can often result from sensitivity to PEG, may occur after administration of certain vaccines. (COVID in particular) If you have ever experienced unexplained anaphylaxis, please ask your healthcare provider about skin testing for PEG allergy before getting vaccinated. It’s also important to read labels for PEG; if you see that a product contains this ingredient, consider avoiding it or skin testing beforehand if you’re unsure whether you’re allergic. With these precautions, we can help keep everyone safe and healthy!

#allergy, #anaphylaxis, #covid-19-vaccination, #peg